Advanced Search
MyIDEAS: Login to save this paper or follow this series

A Contribution to the Theory of Optimal Utilitarian Income Taxation

Contents:

Author Info

  • Martin Hellwig

    ()
    (Max-Planck-Institute for Research on Collective Goods)

Abstract

The paper provides a new proof of the positivity of the optimal marginal income tax, in a more general model, under weaker assumptions. The analysis focusses on the (weakly) relaxed problem in which upward incentive constraints are replaced by a monotonicity condition on consumption. Without upward incentive constraints, nonnegativity of the optimal marginal income tax is straightforward; strict positivity follows from an assumption on the desirability of redistributing leisure. The resulting allocation is incentive compatible, and is optimal for the original income tax problem. The argument is the same for distributions with finitely many types and for a continuous type distribution.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.coll.mpg.de/pdf_dat/2005_23online.pdf
Download Restriction: no

Bibliographic Info

Paper provided by Max Planck Institute for Research on Collective Goods in its series Working Paper Series of the Max Planck Institute for Research on Collective Goods with number 2005_23.

as in new window
Length: 51 pages
Date of creation: Nov 2005
Date of revision:
Handle: RePEc:mpg:wpaper:2005_23

Contact details of provider:
Postal: Kurt-Schumacher-Str. 10 - D- 53113 Bonn
Phone: +49-(0)228 / 91416-0
Fax: +49-(0)228 / 91416-55
Email:
Web page: http://www.coll.mpg.de/
More information through EDIRC

Related research

Keywords: Optimal Income Taxation; Utilitarian Welfare Maximization; Redistribution;

Other versions of this item:

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Martin Hellwig, 2008. "A Maximum Principle for Control Problems with Monotonicity Constraints," Working Paper Series of the Max Planck Institute for Research on Collective Goods 2008_04, Max Planck Institute for Research on Collective Goods.
  2. Joseph E. Stiglitz, 1981. "Self-Selection and Pareto Efficient Taxation," NBER Working Papers 0632, National Bureau of Economic Research, Inc.
  3. Mirrlees, James A, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 38(114), pages 175-208, April.
  4. Steven Matthews & John Moore, 1985. "Monopoly Provision of Quality and Warranties: An Exploration in the Theory of Multidimensional Screening," Discussion Papers 661, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  5. Guesnerie, Roger & Seade, Jesus, 1982. "Nonlinear pricing in a finite economy," Journal of Public Economics, Elsevier, vol. 17(2), pages 157-179, March.
  6. Guesnerie, Roger & Laffont, Jean-Jacques, 1984. "A complete solution to a class of principal-agent problems with an application to the control of a self-managed firm," Journal of Public Economics, Elsevier, vol. 25(3), pages 329-369, December.
  7. Homburg, Stefan, 2002. "The Optimal Income Tax: Restatement and Extensions," Hannover Economic Papers (HEP) dp-252, Leibniz Universität Hannover, Wirtschaftswissenschaftliche Fakultät.
  8. Emmanuel Saez, 2000. "Optimal Income Transfer Programs: Intensive Versus Extensive Labor Supply Responses," NBER Working Papers 7708, National Bureau of Economic Research, Inc.
  9. Milgrom, P. & Shannon, C., 1991. "Monotone Comparative Statics," Papers 11, Stanford - Institute for Thoretical Economics.
  10. Hammond, Peter J, 1979. "Straightforward Individual Incentive Compatibility in Large Economies," Review of Economic Studies, Wiley Blackwell, vol. 46(2), pages 263-82, April.
  11. Besley, T. & Coate, S., 1991. "The Design Of Income Maintenance Programs," Papers 74, Princeton, Woodrow Wilson School - John M. Olin Program.
  12. Martin Hellwig, 2005. "The Undesirability of Randomized Income Taxation under Decreasing Risk Aversion," Working Paper Series of the Max Planck Institute for Research on Collective Goods 2005_27, Max Planck Institute for Research on Collective Goods.
  13. Seade, Jesus, 1982. "On the Sign of the Optimum Marginal Income Tax," Review of Economic Studies, Wiley Blackwell, vol. 49(4), pages 637-43, October.
  14. Guy Laroque, 2005. "Income Maintenance and Labor Force Participation," Econometrica, Econometric Society, vol. 73(2), pages 341-376, 03.
  15. J. A. Mirrlees, 1976. "Optimal Tax Theory: A Synthesis," Working papers 176, Massachusetts Institute of Technology (MIT), Department of Economics.
  16. Brunner, Johann K., 1993. "A note on the optimum income tax," Journal of Public Economics, Elsevier, vol. 50(3), pages 445-451, March.
  17. Hellwig, Martin F., 2007. "A contribution to the theory of optimal utilitarian income taxation," Journal of Public Economics, Elsevier, vol. 91(7-8), pages 1449-1477, August.
  18. Christiansen, Vidar, 1983. " Some Important Properties of the Social Marginal Utility of Income," Scandinavian Journal of Economics, Wiley Blackwell, vol. 85(3), pages 359-71.
  19. Philippe Choné & Guy Laroque, 2006. "Should Low Skilled Work be Subsidized ?," Working Papers 2006-08, Centre de Recherche en Economie et Statistique.
  20. Ebert, Udo, 1992. "A reexamination of the optimal nonlinear income tax," Journal of Public Economics, Elsevier, vol. 49(1), pages 47-73, October.
  21. Hellwig, Martin F., 1986. "The optimal linear income tax revisited," Journal of Public Economics, Elsevier, vol. 31(2), pages 163-179, November.
  22. Weymark, John A., 1986. "A reduced-form optimal nonlinear income tax problem," Journal of Public Economics, Elsevier, vol. 30(2), pages 199-217, July.
  23. Seade, J. K., 1977. "On the shape of optimal tax schedules," Journal of Public Economics, Elsevier, vol. 7(2), pages 203-235, April.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:mpg:wpaper:2005_23. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Marc Martin).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.